Alert archive / Hawaii / Flash Flood Warnings in 2009
Flash Flood Warning 16, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Oct 4, 2009, 9:41 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2009, 9:41 PM HST (07:41 UTC)
- Expired
- Oct 5, 2009, 12:39 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 7.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 501 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
730 WGHW50 PHFO 050741 FFWHFO HIC003-051045- /O.NEW.PHFO.FF.W.0016.091005T0741Z-091005T1045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 941 PM HST SUN OCT 4 2009 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF OAHU IN HONOLULU COUNTY * UNTIL 1245 AM HST * AT 938 PM HST...RAIN GAGES AT WILSON TUNNEL SHOWED HEAVY RAIN FALLING AT 3 INCHES PER HOUR. RADAR SHOWED CONTINUED HEAVY RAINFALL NEAR KANEOHE...OR ABOUT 7 MILES NORTHEAST OF HONOLULU. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU...WAIAHOLE...WAIKANE...KAILUA...KAHALUU AND HAUULA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY. RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1245 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2151 15802 2161 15792 2136 15770 2132 15781 $$ POWELL
3 follow-up statements
159 WGHW70 PHFO 050844 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1044 PM HST SUN OCT 4 2009 HIC003-051045- /O.CON.PHFO.FF.W.0016.000000T0000Z-091005T1045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ OAHU IN HONOLULU COUNTY- 1044 PM HST SUN OCT 4 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY UNTIL 1245 AM HST... RADAR SHOWS THE HEAVIEST SHOWERS APPEAR TO BE DIMINISHING WITHIN THE WARNING AREA. HOWEVER...RAIN GAGES STILL REPORT 1 TO 2 INCH PER HOUR RAINFALL RATES AT MAUNAWILI AND OLOMANA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAIAHOLE... WAIKANE...KAHALUU AND HAUULA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1245 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2151 15802 2161 15792 2136 15770 2132 15781 $$ POWELL
446 WGHW70 PHFO 050951 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1151 PM HST SUN OCT 4 2009 HIC003-051045- /O.CON.PHFO.FF.W.0016.000000T0000Z-091005T1045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ OAHU IN HONOLULU COUNTY- 1151 PM HST SUN OCT 4 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY UNTIL 1245 AM HST... RADAR SHOWS HEAVY RAINFALL CONTINUES WITHIN PORTIONS OF THE WARNING AREA...WITH 3 TO 4 INCH PER HOUR RAINFALL RATES NOTED ALONG WAIKANE STREAM. RAINFALL RATES OF 2 TO 3 INCHES PER HOUR ARE NOTED ALONG WAIAWA AND WAIAHOLE STREAMS. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAIAHOLE... WAIKANE...KAHALUU AND HAUULA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1245 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2151 15802 2161 15792 2136 15770 2132 15781 $$ POWELL
332 WGHW70 PHFO 051039 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1239 AM HST MON OCT 5 2009 HIC003-051046- /O.CAN.PHFO.FF.W.0016.000000T0000Z-091005T1045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ OAHU IN HONOLULU COUNTY- 1239 AM HST MON OCT 5 2009 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN HONOLULU COUNTY... RAINFALL HAS DIMINISHED BUT NOT CEASED ACROSS WINDWARD OAHU THIS MORNING. RUNOFF CONTINUES AND STREAMS REMAIN ELEVATED BUT BELOW FLOOD STAGE. FLOOD ADVISORIES AND/OR WARNINGS MAY BE NEEDED AGAIN LATER THIS MORNING AS MORE SHOWERS...SOME HEAVY...ARE NOTED MOVING UP FROM THE SOUTH. LAT...LON 2151 15802 2161 15792 2136 15770 2132 15781 $$ POWELL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 8:30 PM HST, 1 hour 11 minutes earlier.
Area forecast discussion, Oct 4, 8:30 PM HST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST SUN OCT 4 2009 .SYNOPSIS... THE SUBTROPICAL RIDGE IS BEING PUSHED TOWARDS THE MAIN HAWAIIAN ISLANDS BY A FRONT FAR TO OUR NORTHWEST. AS THE RIDGE SETTLES JUST NORTH OF THE ISLANDS...WINDS WILL BECOME LIGHT AND VARIABLE...ALLOWING LOCAL LAND AND SEA BREEZES TO DEVELOP. CLOUDS AND SHOWERS WILL FAVOR INTERIOR AREAS EACH AFTERNOON AND EVENING THROUGH THE WORK WEEK. TRADE WINDS MAY RETURN BY NEXT WEEKEND. && .DISCUSSION... OUR TRADE WIND PATTERN IS COLLAPSING THIS EVENING AS THE INFLUENCE OF A 1029 MB FAR NORTH NORTHEAST OF THE ISLANDS DIMINISHES. SEA BREEZES FORMED LATE THIS AFTERNOON ACROSS LEEWARD AREAS...CAUSING ENOUGH CONVERGENCE NEAR WAIANAE ON OAHU TO TRIGGER A BOUT OF HEAVY SHOWERS THERE THIS EVENING. OTHER HEAVY SHOWERS ARE NOTED ACROSS WINDWARD AND MAUKA SECTIONS OF KAUAI...EXTENDING NORTH OF THAT ISLAND WITHIN WHAT APPEARS TO BE AN ACTIVE PORTION OF THE BIG ISLAND PLUME. AFTERNOON SOUNDINGS WERE A BIT UNSTABLE...WITH PRECIPITABLE WATER VALUES ABOVE 1.5 INCHES AND NEGATIVE LIFTED INDEX VALUES. A FRONTAL BOUNDARY IS APPROACHING THE MAIN HAWAIIAN ISLANDS FROM THE NORTHWEST...PUSHING THE SUBTROPICAL RIDGE SOUTHWARD AHEAD OF IT. WE EXPECT THE FRONT TO STALL NORTHWEST OF KAUAI AND NOT AFFECT THE ISLANDS DIRECTLY. HOWEVER...THE EFFECTS OF THE APPROACHING RIDGE ARE ALREADY BEING FELT IN THE FORM OF DECREASED WINDS. MODELS SHOW THAT WINDS WILL REMAIN LIGHT THROUGH THE WORK WEEK...AND THE OFFICIAL FORECAST HAS TRADE WINDS GRADUALLY RECOVERING NEXT WEEKEND. CLOUDS AND SHOWERS WILL FAVOR INTERIOR AREAS EACH AFTERNOON AND EVENING THIS WEEK...WITH CLEARING EXPECTED EACH NIGHT. OUR AIRMASS WILL REMAIN UNSTABLE FOR THE NEXT FEW DAYS...SO HEAVY SHOWERS ARE POSSIBLE THROUGH TUESDAY. && .MARINE... A SMALL NORTHWEST SWELL IS EXPECTED TO ARRIVE ON MONDAY AND WILL LINGER THROUGH MIDWEEK. A SLIGHTLY LARGER NORTHWEST SWELL IS EXPECTED LATER IN THE WEEK AND WILL LINGER THROUGH THE WEEKEND. THERE WILL ALSO BE A SERIES OF SMALL SOUTH SWELLS THROUGH THE WEEK. SHORT PERIOD TRADE WIND PRODUCED SURF WILL CONTINUE TO DECLINE OVER THE NEXT COUPLE OF DAYS. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && POWELL
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 7:34 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Oct 4, 9:03 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Oct 5, 12:26 AM HST | Flash Flood Warning | HFO | Kauai | 2 hr |
| Oct 5, 1:03 AM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Oct 5, 1:27 AM HST | Areal Flood Advisory | HFO | Honolulu | 2 hr |
| Oct 5, 3:37 AM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 36 hr |
| Oct 5, 12:14 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Oct 5, 1:24 PM HST | Areal Flood Advisory | HFO | Honolulu | 71 min |
Nearby
Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.